Arkansas, 2009

Hail and Damaging Winds in Arkansas, May 15 to 16, 2009

May 15 to 16, 2009 · NWS TSA · 4 events in 3 counties and zones

Severe thunderstorms occurred over eastern Oklahoma during the evening hours of the 15th and early morning hours of the 16th. This activity spread into northwest Arkansas late in the evening and during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred over eastern Oklahoma during the evening hours of the 15th and early morning hours of the 16th. This activity spread into northwest Arkansas late in the evening and during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 8:39 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 15, 8:39 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CDT FRI MAY 15 2009

.DISCUSSION...
THE EXPECTED COLD FRONT WAS ENTERING NORTHEAST OKLAHOMA AT
THIS TIME WITH A LINE OF THUNDERSTORMS OCCURRING ALONG AND
AHEAD OF IT.  SPRORADIC SEVERE WIND GUSTS HAVE OCCURRED WITH
THE LINE OF THUNDERSTORMS AND EXPECT THIS TO CONTINUE AS THE
THUNDERSTORMS MOVE TO THE EAST AND SOUTHEAST.  CURRENT POPS
AND WEATHER IN THE GRIDS AND ZONES APPEAR ON TRACK AT THIS
TIME BUT WILL CONTINUE TO MONITOR FOR POSSIBLE UPDATES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.

AR...NONE.
&&

SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, May 15, 10:14 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT FRI MAY 15 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1114 PM CDT FRI MAY 15 2009

...SEVERE STORMS WILL CONTINUE ACROSS A PORTION OF THE REGION OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...OVERNIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

DISCUSSION...
A LONG SQUALL LINE CONTAINING SEVERE STORMS WITH HIGH WINDS AND
LARGE HAIL WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. WIND DAMAGE HAS BEEN
REPORTED WITH THIS LINE... AND WILL LIKELY CONTINUE. THE SEVERITY
OF THE STORMS IS EXPECTED TO SLOWLY DIMINISH WITH TIME. WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS WILL LINGER BEHIND THE MAIN
SQUALL LINE INTO SATURDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE ONGOING EARLY SATURDAY AS THE STORM COMPLEX
CONTINUES TO PUSH THROUGH THE AREA. THUNDERSTORM CHANCES WILL
DECREASE BY SATURDAY AFTERNOON AS DRIER AIR MOVES INTO THE AREA
BEHIND A COLD FRONT. THIS WILL MARK THE BEGINNING OF A DRY PERIOD
WHICH WILL LAST THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 15, 9:12 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1012 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     2 NE VERDIGRIS          36.26N 95.67W
05/15/2009  E65 MPH          ROGERS             OK   AMATEUR RADIO

            ROAD SIGN BLOWN DOWN

&&

SFP
Local storm report, May 15, 9:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1031 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             4 E CHELSEA             36.54N 95.36W
05/15/2009  E0.75 INCH       ROGERS             OK   PUBLIC

&&

MAT
Local storm report, May 15, 9:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     ADAIR                   36.44N 95.27W
05/15/2009  M59 MPH          MAYES              OK   EMERGENCY MNGR

            HANDHELD ANEMOMETER

&&

SAA
Local storm report, May 15, 9:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     CENTRALIA               36.80N 95.35W
05/15/2009  E60 MPH          CRAIG              OK   PUBLIC

&&

SAA
Local storm report, May 15, 10:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1113 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     1 NW TAHLEQUAH          35.93N 94.98W
05/15/2009  M70 MPH          CHEROKEE           OK   EMERGENCY MNGR

            ESTIMATED OVER 70 MPH. ANEMOMETER ONLY MEASURES TO 70.

&&

SAA
Local storm report, May 15, 10:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1125 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     GROVE                   36.59N 94.77W
05/15/2009                   DELAWARE           OK   LAW ENFORCEMENT

            STREET SIGN BLOWN OVER IN GROVE

&&

MAT

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 15, 10:35 PM CST
Where
Benton County, Siloam Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -94.530

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Hail, Benton

When
May 15, 10:55 PM CST
Where
Benton County, Rogers
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -94.120

Thunderstorm Wind, Carroll

When
May 15, 11:15 PM CST
Where
Carroll County, Berryville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.370, -93.570

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Franklin

When
May 16, 12:10 AM CST
Where
Franklin County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.300, -94.030

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175221, 175223, 175224, 175225.